Advanced immunosuppression from HIV infection can lead to gastrointestinal symptoms such as diarrhea, nausea, vomiting, dysphagia, weight loss, and abdominal pain. There is a complex, combined effect of HIV infection plus antiretroviral treatment on the incidence of gastrointestinal symptoms, and, for some trials, the majority of gastrointestinal adverse events may not be related to antiretroviral treatment. Antiretroviral treatment can lead to improvements in gastrointestinal symptoms for patients with advanced immunosuppression. This was observed in the TORO trials of enfuvirtide and the DUET trials of etravirine, which were conducted in highly treatment experienced patients with low baseline CD4 counts. While antiretroviral treatment can improve immune function, leading to fewer gastrointestinal symptoms, this could be counter-balanced by adverse gastrointestinal toxicity profiles from certain antiretrovirals. Ritonavir-boosted protease inhibitors show a range of gastrointestinal side effects; there are differences in tolerability within this class of antiretrovirals, influenced both by the dose of ritonavir used and the choice of boosted protease inhibitor. Overall, lopinavir/ritonavir and fosamprenavir/ritonavir tend to show the highest rates of drug-related grade 2-4 diarrhea, compared with atazanavir/ritonavir, darunavir/ritonavir, or saquinavir/ritonavir. Of the nucleoside analogs, zidovudine leads to a well-characterized problem of nausea. Issues relating to gastrointestinal complications are often subjective, reliant upon patient reporting and perception, along with clinician interaction and intervention. In trial publications, many different systems are used to present gastrointestinal adverse events. Most are based on the US Division of AIDS Grading Scale, ranging from grade 1 (mild) to grade 4 (life-threatening). Clinical trials most commonly report grade 2-4 gastrointestinal adverse events, which are at least possibly related to study medication. In future, it is important for clinical trials to report gastrointestinal adverse events in a consistent way. The percentage of patients with drug-related grade 2-4 events should be reported. In addition, the percentage with any grade 2-4 gastrointestinal adverse event should be included, since there could be subjectivity in the assessment of drug relatedness in open-label clinical trials. The percentage of patients who use medications to lessen the symptoms of diarrhea and other gastrointestinal adverse events should also be reported.